Commentarii Mathematici Helvetici


Full-Text PDF (203 KB) | Metadata | Table of Contents | CMH summary
Volume 78, Issue 4, 2003, pp. 772–786
DOI: 10.1007/s00014-003-0774-9

Published online: 2003-12-31

Four-manifold systoles and surjectivity of period map

Mikhail G. Katz[1]

(1) Bar-Ilan University, Ramat-Gan, Israel

P. Buser and P. Sarnak showed in 1994 that the maximum, over the moduli space of Riemann surfaces of genus $s$, of the least conformal length of a nonseparating loop, is logarithmic in $s$. We present an application of (polynomially) dense Euclidean packings, to estimates for an analogous 2-dimensional conformal systolic invariant of a 4-manifold $X$ with indefinite intersection form. The estimate turns out to be polynomial, rather than logarithmic, in $\chi(X)$, if the conjectured surjectivity of the period map is correct. Such surjectivity is targeted by the current work in gauge theory. The surjectivity allows one to insert suitable lattices with metric properties prescribed in advance, into the second de Rham cohomology group of $X$, as its integer lattice. The idea is to adapt the well-known Lorentzian construction of the Leech lattice, by replacing the Leech lattice by the Conway-Thompson unimodular lattices which define asymptotically dense packings. The final step can be described, in terms of the successive minima $\lambda_i$ of a lattice, as deforming a $\lambda_2$-bound into a $\lambda_1$-bound, illustrated by Figure 1.

Keywords: Conformal invariants, Conway-Thompson lattices, period map, systole

Katz Mikhail: Four-manifold systoles and surjectivity of period map. Comment. Math. Helv. 78 (2003), 772-786. doi: 10.1007/s00014-003-0774-9